Hail, Bates
- When
- March 24, 3:24 PM CST
- Where
- Bates County, 0.69 mi S of Hume
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.090, -94.580
A fast moving storm system tracked across the Central Plains and Mid to Lower Missouri Valley spreading thunderstorms with mainly large hail across western Missouri. Hail up to 2 inches in diameter was reported near Leeton, MO in Johnson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A fast moving storm system tracked across the Central Plains and Mid to Lower Missouri Valley spreading thunderstorms with mainly large hail across western Missouri. Hail up to 2 inches in diameter was reported near Leeton, MO in Johnson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 24, 2:03 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 303 PM CDT Tue Mar 24 2015 .SHORT TERM...(This Evening through Wednesday Night) Issued at 303 PM CDT TUE MAR 24 2015 Surface analysis and satellite imagery show the surface low moving into southeastern Kansas. A warm front is evident from the surface low into far southern Linn County, KS to Bates County, MO and just south of Clinton, MO. This warm front, and points just north of it, is the main area of concern for severe weather in our area as the strong upper shortwave trough approaches the area. This wave will provide ample forcing for ascent and an increase in convection is expected between 20Z and 22Z. Storms that form near, or are able to tap into the backed surface winds along the warm front may have a bit greater threat of tornadoes. Otherwise, steep mid-level lapse rates, approaching 9C, in the presence of strong shear, 50 to 60 kts 0-6km, will lead to a large hail threat. The main limiting factor will be just how unstable the atmosphere may get and how far north any instability may build. Forecast sounding as well as instability plots suggest we may build up to about 1000 J/kg of elevated CAPE in our far southern forecast area. This will be supportive of large hail across our far southern area. Damaging winds may also be a concern given the strong wind fields associated with this system. Convection should rapidly move eastward through late afternoon & evening hours with the threat of severe weather diminishing substantially in the 00Z to 03Z time frame. The surface low and associated cold front should be well east of the forecast area by that time. So our window of opportunity for severe storms will be fairly short and confined to mainly our far southern counties. Wednesday & Thursday: Models continue to indicate a good chance for precipitation Wednesday and Wednesday night. However, they have trended further south and any precipitation we'll see should be in a post frontal environment. As such, instability will be very low and the resultant threat of any severe weather is likewise, very low. But decent ascent ahead of positively tilted trough and strong frontogenesis should allow for an increase in precipitation during the afternoon and overnight hours. So have increased PoPs but also pushed any thunder mention to the south of the forecast area. Any lingering lgt shwr activity should come to an end by sunrise Thursday with dry and cool conditions expected through the remainder of the day. With cold air advection dominating through the day...high temps will only range from the upper 40s to low 50s. .LONG TERM...(Thursday through Tuesday) Issued at 303 PM CDT TUE MAR 24 2015 Well below normal conditions expected at the start of the period as Canadian high pressure will dominate the weather pattern. Quick disturbance dropping south in northwest flow aloft may lead to a RA/SN mix early Saturday morning with activity quickly coming to an end shortly after sunrise. After a relatively cool Saturday (upper 40s to low 50s)...warm air advection will get underway early Sunday morning as disturbance well to our north lifts a weak warm front through the area. Meanwhile...shwr coverage may increase later in the day across our eastern zones out ahead of a cold front which is expected to pass across the region through the day. Meanwhile...much of the area will briefly edge into the warm sector prior to the cold front which should allow temps to warm into the lower to middle 60s on Sunday. Models begin to diverge heading into the beginning stages of next week as disagreements exist on track/position of a southern stream upper disturbance. From this vantage point...a period of unsettled weather may be in store for portions of the area heading into early to middle next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1214 PM CDT TUE MAR 24 2015 Afternoon rain showers with nearby convective activity expected along a frontal boundary which will push through around 22Z. The associated precip should move through fairly quickly, though IFR ceilings will have an impact prior to the frontal passage. Areas most favorable for thunderstorm development remain to the south of the terminals, though an isolated thunderstorm over the area cannot be ruled out. After the activity moves eastward, will see clearing sky conditions until mid-level clouds on the back side of the system cross over Wednesday morning. Also, MVFR fog development overnight is possible with a moist surface in place, coupled with clearing sky conditions. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...CDB LONG TERM...32 AVIATION...Welsh
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1157 AM CDT TUE MAR 24 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251700- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1157 AM CDT TUE MAR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A COLD FRONT THAT WILL BE MOVING ACROSS THE AREA. AS STORMS DEVELOP...SOME MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE BEST POTENTIAL FOR ORGANIZED SEVERE STORMS WILL BE SOUTH OF THE ROUTE 50 CORRIDOR. STORM CHANCES WILL GRADUALLY COME TO AN END BY MID EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
16 hail. Local standard time, as filed.
Dime to quarter size hail was reported but it was mostly quarter size.
Hail covered I-49 near Adrian.
Penny to ping pong size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566017, 566018, 566019, 566020, 566021, 566022, 566023, 566024, 566025, 566026, 566027, 566028, 566029, 566030, 566031, 566032.